Alabama, 2004

Lightning Strike in Alabama, May 17, 2004

May 17, 2004 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 17, 1:44 AM CST, 13 hours 11 minutes earlier.

Area forecast discussion, May 17, 1:44 AM CST, 13 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
244 AM CDT MON MAY 17 2004

.SHORT TERM...WATER VAPOR IMAGERY SHOWS A VERY ACTIVE WEST-SOUTHWEST
FLOW ALOFT COMING OUT OF TEXAS. THIS WAS MENTIONED ON THE UPDATE LAST
NIGHT AND WE SHARE THE CONCERN OF THE EVENING TEAM FOR THAT FEATURE
WHICH IS CO-LOCATED WITH ANOTHER INTERESTING FEATURE...A POTENTIAL
VORTICITY ANOMALY WHICH APPEARS OVER THE SIERRA MADRE AND FORECAST BY
THE GFS TO MOVE OVER THE WEST CENTRAL GULF BY TUESDAY...GYRATING
EASTWARD TO REACH FLORIDA FRIDAY. IT DOES NOT APPEAR MUCH IN THE
SURFACE PRESSURE FIELD BUT A LOW DOES APPEAR IN THE 500 MB
GEOPOTENTIAL FIELDS...AND THE LAPSE RATE ASSOCIATED THEREWITH IS
CONSIDERABLY MORE UNSTABLE. THE POTENTIAL FOR THIS SOUTHERN PLAINS
SHORTWAVE ADVERTISED IN EARLIER MODEL RUNS TO MOVE JUST NORTH OF THE
FA TODAY AND HOOK UP WITH THIS OTHER LITTLE FEATURE FROM MEXICO TO
LIFT OUT AND CAUSE US SOME MORE PRECIP NOT EXPECTED IN THE MAV
GUIDANCE IS NOT LOST UPON US...BUT FOR NOW WILL EXTEND LOW RANGE
LIKELY POPS SOUTHWARD AND STAY NON-CATEGORICAL. MODELS SHOW THE WEAK
LOW OVER THE SOUTHERN GULF ASSOCIATED THEREWITH WOULD BE EMBEDDED IN
THE RIDGE DURING THE LATTER HALF OF THE SHORT TERM INTO THE
EXTENDED...MOVING EAST. FOR NOW THE NEW MODEL RUNS ARE IN LINE AS
SHOWN BY THE PROGRESSIVELY MORE DRY ENSEMBLE PLOTS. PW STILL 1.5 TO
1.6...PRETTY RESPECTABLE FROM WHERE WE SIT. AGAIN EXPECT PATCHY DENSE
FOG OVERNIGHT IN PLACES WHICH GET A SOAKING...AND HANGING ON TO THAT
WORDING IN ZONES.

&&

.EXTENDED...LITTLE CHANGE WARRANTED AS UPPER RIDGE OVER SOUTHERN
STATES DOMINATES. SURFACE HIGH NOSING WEST INTO THE PIEDMONT AND
GMEX. WEAK SHEAR AND LOCAL EFFECTS KEEP THIS A SEABREEZE DOMINATED
AFFAIR. THE SAWTOOTH COASTAL ENSEMBLES ARE INDICATIVE OF THIS.

&&

.MARINE...THE STUBBORN SURFACE RIDGE WILL MAINTAIN A GRIP ON THE
MARINE AREA THROUGH FRIDAY AND MAINTAIN A GENERALLY LIGHT ONSHORE
FLOW OF GENERALLY 10-15 KNOTS. WILL NEED TO ADD A SUBTLE INCREASE IN
WINDS TO AROUND 15 KNOTS FOR THE AFTERNOON AND EVENING HOURS DUE TO
THE SEABREEZE CIRCULATION. THE LONG FETCH OF THE LIGHT ONSHORE FLOW
WILL CONTINUE TO KEEP SEAS GENERALLY AROUND 3 FEET THROUGH MUCH OF
THE PERIOD.

&&

.FIRE...LIGHT LOW LEVEL FLOW OFF THE GULF...WITH INCREASING TEMPS AS
LOW LEVEL RIDGE BUILDS WEST FROM THE WESTERN ATLANTIC. RH SHOULDNT
BE A PROBLEM BUT...WATCHING IT.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     81 68 81 67 / 60 30 50 10
PENSACOLA  81 69 81 68 / 60 30 50 10
DESTIN     81 68 81 68 / 60 30 50 10
EVERGREEN  82 65 82 64 / 60 30 60 10
WAYNESBORO 80 66 80 65 / 60 30 70 20
CAMDEN     82 65 82 64 / 60 30 60 20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, May 17, 5:04 AM CST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
604 AM CDT MON MAY 17 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171703-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
604 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH THE SEA BREEZE AND
RESULT IN SHOWERS AND THUNDERSTORMS BECOMING LIKELY THIS AFTERNOON.
SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EVENING
HOURS ACROSS THE AREA AS WELL.  ATMOSPHERIC CONDITIONS ARE SUCH THAT
SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.  ONSHORE WINDS OVER
THE MARINE AREA WILL INCREASE SOMEWHAT THIS AFTERNOON...RESULTING IN
A MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, May 17, 1:47 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
247 PM CDT MON MAY 17 2004

ALZ060-172015-
COVINGTON-
INCLUDING THE CITIES OF...ANDALUSIA...
247 PM CDT MON MAY 17 2004

...STRONG THUNDERSTORMS OCCURRING OVER COVINGTON COUNTY...

AT 235 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 4 MILES NORTHWEST OF PLEASANT HOME TO NEAR
HOWELLS...AND MOVING NORTH AT 10 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
BECK...LIBERTYVILLE...GREEN BAY AND LOANGO THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 45 TO 50 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES AND HEAVY RAIN ARE LIKELY. SEEK SHELTER IN
A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, May 17, 1:52 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
252 PM CDT MON MAY 17 2004

ALZ053-055-062-172030-
UPPER BALDWIN-MONROE-CLARKE-
INCLUDING THE CITIES OF...GROVE HILL...
252 PM CDT MON MAY 17 2004

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER MONROE...CLARKE AND
BALDWIN COUNTIES...

AT 241 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 2 MILES WEST OF MEXIA TO 3 MILES NORTHWEST OF
TENSAW...AND MOVING NORTH AT 25 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
FOUNTAIN...CLAIBORNE...GAINESTOWN...CHOCTAW BLUFF...CARLTON AND
FINCHBURG THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 45 TO 50 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES AND HEAVY RAIN ARE LIKELY. SEEK SHELTER IN
A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Covington

When
May 17, 2:55 PM CST
Where
Covington County, Andalusia
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.249, -86.451 (the zone’s center; the record gives no point)

Lightning struck a house and started a fire. The home suffered minor damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395939.